I had brain surgery when I was 14 years old after the blood vessels hemoraged. The surgery left scar tissue on my brain that began to cause seizures around 6 years ago. I have had petite and grand mal seizures. They typically would happen every 3-6 months.
All of a sudden, with no changes to my meds or anything, they have increased to about 1 every few weeks or month. Could it be that the scar tissue is spreading or maybe that my body is building an immunity to the meds I take (Trileptal)?
Seizures has many possible causes, it could be illness, abnormal brain development, and in your case, brain injury. The main component of Trileptal is Oxcarbazepine, indicated in the treatment of partial and generalized toni-clonic seizures, just like in your case. It can be used alone or in combination with other antiepileptic drugs. If you are using this alone, usually, therapy is initiated in 2 divided doses and may be increases depending on the response of the patient. However, as with all antiepileptic drugs, it should be taken regularly or as prescribed by your doctor, since if it is not, and you forgot and withdrew from the drug abruptly, the potential of increased seizure frequency happens. More information about Trileptal can be found in this link: http://www.mims.com/Page.aspx?menuid=mng&brief=false#Contraindications
Sometimes, it is also important to note the special triggers that cause unexpected seizures. And the most frequent cause is also failure to take the medication as prescribed. Other causes are lack of sleep, illness or fever, or use of alcohol or some drugs. To know more about these special triggers, you may visit this link: http://www.epilepsyfoundation.org/about/quickstart/newlydiagnosed/qsliving/idvseizuretrigs.cfm
It is important to visit your doctor so that he may adjust your medications or may do some tests like EEG to see whether there are any irregularities in your brain’s electrical activity that may produce the increasing seizures or even brain scan to see the scar tissue.
I hope this can help. Take care and please do update us.
My wife has a similar story. She had tumor removed when she was 12. In her late teenage years she had absent seizures about once every 1 to 2 months. Then in 2007 she had a grand mal seizure due to some of the scar tissue had broken off or moved.. The Dr started her on 300 mg of trileptal. Then Aug 2008 she had another grand mal seizure. So, they up the meds to 900 mg. Her absent seizures went completely away. But, she had another seizure in Feb 2009. So, they up the meds to 1200mg. She keeps losing feeling in her left hand like she normally feels right before she has a seizure, but no seizure. The absent seizures are back. I just dont know if her body is getting used to the meds, but she can hardly function when she gets home from teaching kindergarten. How has your diagnosis been going? Anthing succesful so far?
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.